Algebraically coherent categories

Alan S. Cigoli, James R. A. Gray and Tim Van der Linden

We call a finitely complete category algebraically coherent if the change-of-base functors of its fibration of points are coherent, which means that they preserve finite limits and jointly strongly epimorphic pairs of arrows. We give examples of categories satisfying this condition; for instance, coherent categories, categories of interest in the sense of Orzech, and (compact) Hausdorff algebras over a semi-abelian algebraically coherent theory. We study equivalent conditions in the context of semi-abelian categories, as well as some of its consequences: including amongst others, strong protomodularity, and normality of Higgins commutators for normal subobjects, and in the varietal case, fibre-wise algebraic cartesian closedness.

Keywords: Coherent functor; Smith, Huq, Higgins commutator; semi-abelian, locally algebraically cartesian closed category; category of interest; compact Hausdorff algebra

2010 MSC: 20F12, 08C05, 17A99, 18B25, 18G50}

Theory and Applications of Categories, Vol. 30, 2015, No. 54, pp 1864-1905.

Published 2015-12-08.

TAC Home